The ECG (Figure 3 shown on page 16) is from a 35-year-old male who presents with paroxysmal tachycardia.
e) What condition is demonstrated? Describe the characteristic features. (30% marks)
f) What would be the possible pharmacological options if his tachycardia were to recur?
e) Wolf-Parkinson-White syndrome
• short PR interval, less than 3 small squares (120 ms)
• slurred upstroke to the QRS indicating pre-excitation (delta wave)
• broad QRS
• secondary ST and T wave changes
f) IV procainamide or amiodarone is preferred, but any class Ia, class Ic, or class III antiarrhythmic can be used
The ECG features of WPS are:
- The PR interval is short (less than 0.12 seconds)
- There is a delta wave (a slurred upstroke of the QRS complex)
- Wide QRS (because the delta wave widens it)
- ST Segment and T wave discordant changes: T waves point in the opposite direction to the QRS.
- Pseudo-Q waves: negatively deflected delta waves in the inferior/anterior leads
- prominent R wave in V1-3 (mimicking posterior infarction).
Management of SVT in this condition:
- Vagal manoeuvres
- AVOID AV node blocking drugs such as adenosine, digoxin, beta blockers and calcium channel blockers
- Procainamide, ibutilide or amiodarone are the only antiarrhytmics useful in WPW. And amiodarone is probably not useful acutely.
- DC synchronised cardioversion
Flecainide or propafenone are used in long term management. Amiodarone also OK - but the side effect profile in long term use is not very nice for younger patients.
In summary, about the management of acute SVT in WPW:
- Theoretically, AV nodal blockers should be safe in WPW-associated SVT, be it antidromic or orthodromic. If one thinks for a minute about the epidemiology of SVT, one will come to the conclusion that a large proportion of SVT is in fact caused by WPW or some other sort of preexcitaton syndrome, which is usually not known at the time of their first presentation. Many of these people get adenosine, which then reveals their delta waves to the horrified emergency personnel. Most of them do not die of VF. On the basis of this, we may conclude that it is probably reasonably safe.
- Practically, antidromic SVT in WPW may be difficult to discriminate from AF or VT. Broad complexes and 300+ heart rates could be anything in WPW. Sure, it could be supraventricular, and respond to adenosine. Or it could be AF, and turn into VF. Or it could be VT, which will not benefit from an AV nodal blocker, in which case you have wasted precious time.
On this basis, the authorities tend to recommend the use of Class I or Class III agents instead of AV nodal blockers. The model answer to Question 3.1 from the first paper of 2009 lists procainamide and amiodarone as first-line agents, whereas digoxin and verapamil are contraindicated. Digoxin decreases the refractory period of the accessory pathway and verapimil tends to accelerate the ventricular response to AF by a similar mechanism. Since 2009, public opinion has also drifted away from amiodarone. As an acute infusion it is basically a beta-blocker with some AV nodal specificity. It is therefore the wrong drug for acute management of WPW SVT; or rather, it will probably be safe in the narrow-complex-obviously-orthodromic population, with the aforementioned caveats. In the long term, it becomes more useful, as its Class III and Class I effects begin to develop, slowing conduction down the accessory pathway.
|Arrhythmia||Drugs contraindicated||Drugs Recommended|
In case you were wondering, WPW patients die sudden cardiac deaths when they develop AF, which is conducted rapidly and erratically through their aberrant pathway, producing VF (Obeyeseker et al, 2012)
Some might ask: why don’t the college want us to just give adenosine for what is likely to be standard narrow-complex-obviously-orthodromic arrhythmias? AHA and UpToDate agree: you treat them as per usual. However, the problem is that you can never exactly know that the SVT is definitely orthodromic. As far as is possible to tell, the recommendation to use procainamide is there as a guideline-maker’s safeguard to protect patients against a mistakenly unrecognised antidromic SVT. They say, “AV node-specific blocking drugs such as adenosine, verapamil, and beta blockers should be avoided unless the tachycardia is definitely known to be antidromic AVRT.” As one can never definitely know that the tachycardia is, to always use the safe agent seems like the right option. To do otherwise may invite weird bedside arguments about the width of QRS complexes.
With regards to amiodarone, as an acute infusion it is basically a beta-blocker with some AV nodal specificity. It is therefore the wrong drug for acute management of WPW SVT; or rather, it will probably be safe in the narrow-complex-obviously-orthodromic population, with the aforementioned caveats. In the long term, it becomes more useful, as its Class III and Class I effects begin to develop, slowing conduction down the accessory pathway.
Wellens, Hein JJ, and Dirk Durrer. "Effect of digitalis on atrioventricular conduction and circus-movement tachycardias in patients with Wolff-Parkinson-White syndrome." Professor Hein JJ Wellens. Springer Netherlands, 2000. 63-68.
Gulamhusein, S. A. J. A. D., et al. "Acceleration of the ventricular response during atrial fibrillation in the Wolff-Parkinson-White syndrome after verapamil."Circulation 65.2 (1982): 348-354.
Munger, T. M., et al. "A population study of the natural history of Wolff-Parkinson-White syndrome in Olmsted County, Minnesota, 1953-1989."Circulation 87.3 (1993): 866-873.
Svenson, ROBERT H., et al. "Electrophysiological evaluation of the Wolff-Parkinson-White syndrome: problems in assessing antegrade and retrograde conduction over the accessory pathway." Circulation 52.4 (1975): 552-562.
Narula, Onkar S. "Wolff-Parkinson-White Syndrome A Review." Circulation 47.4 (1973): 872-887.
and, somewhat more recently...
Scheinman, Melvin M. "History of Wolff‐Parkinson‐White Syndrome." Pacing and clinical electrophysiology 28.2 (2005): 152-156.
Keating, L., F. P. Morris, and W. J. Brady. "Electrocardiographic features of Wolff-Parkinson-White syndrome." Emergency medicine journal 20.5 (2003): 491-493.
Obeyesekere, Manoj, et al. "Risk of sudden death in Wolff-Parkinson-White syndrome: how high is the risk?." (2012): 659-660.
Luigi Di Biase, M. D., Edward P. Walsh, and Bradley P. Knight. "Treatment of symptomatic arrhythmias associated with the Wolff-Parkinson-White syndrome." UpTo Date